Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS El Paso, TX

June 23, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 23, 2017, 5:00 PM MDT for Otero County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 5:00 PM MDT (23:00 UTC)
Expired
Jun 23, 2017, 5:30 PM MDT
In force
30 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4014 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WUUS54 KEPZ 232300
SVREPZ
NMC035-232330-
/O.NEW.KEPZ.SV.W.0064.170623T2300Z-170623T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
500 PM MDT FRI JUN 23 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Otero County in south central New Mexico...

* Until 530 PM MDT

* At 500 PM MDT, a severe thunderstorm was located near Elk, or 21
  miles east of Cloudcroft, moving southeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  central Otero County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3296 10535 3282 10535 3294 10546 3302 10540
      3300 10532 3296 10532
TIME...MOT...LOC 2300Z 294DEG 14KT 3294 10537 

HAIL...1.75IN
WIND...60MPH
 
$$

GRZYWACZ
1 follow-up statement
882 
WWUS54 KEPZ 232317
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
517 PM MDT FRI JUN 23 2017

NMC035-232330-
/O.CON.KEPZ.SV.W.0064.000000T0000Z-170623T2330Z/
Otero NM-
517 PM MDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL OTERO COUNTY...

At 516 PM MDT, a severe thunderstorm was located over Elk, or 22
miles east of Cloudcroft, moving southeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
central Otero County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3296 10535 3282 10535 3294 10546 3302 10540
      3300 10532 3296 10532
TIME...MOT...LOC 2316Z 293DEG 8KT 3293 10535 

HAIL...1.75IN
WIND...60MPH
 
$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:51 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 23, 2:51 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
251 PM MDT Fri Jun 23 2017

.SYNOPSIS...
A cold front will move across southern New Mexico and west Texas
tonight with strong easterly winds behind the boundary transporting
moist unstable air into the region. As a result widespread shower
and thunderstorm activity is expected this weekend and early next
week. A few storms may produce very heavy rains...hail and strong
winds. Westerly winds will bring hot drier weather next Wednesday
through Friday.

&&

.DISCUSSION...
Period of stormy weather expected the next several days as a cold
front will move east to west across southern New Mexico and west
Texas tonight. A strong surface high behind the front will combine
with well defined heat/thermal low to the west to produce windy
conditions across much of the region...especially along western
slopes. Thus wind advisories have been issued for appropriate
zones including the El Paso vicinity.

The east to southeast winds behind the front will also advect very
abundant moisture causing surface dewpoints to surge into the mid
50s west to to lower 60s east across the CWA with precipitable
water rising above normal to 1.1 to 1.5 inches by Saturday
afternoon. While temperatures will fall 10 to 15 degrees behind
the front the high amounts of low level water vapor will
significantly destabilize the air mass causing rather high
MUCAPE's from around 1200 J/kg west to over 2300 J/kg east. Little
convective inhibition will exist with temperatures reaching
convective initiation levels by late afternoon. Models also infer
possible weak embedded waves moving into the CWA from the
northwest. Finally storms should have no trouble forming over the
higher mountains where upslope flow will exist. Storms that do
develop in the afternoon will form outflow boundaries which will
generate more storms in the evening and overnight. Overall
scenario very favorable for widespread convection Saturday and
Sunday.

These storms may produce multiple hazards. First the very abundant
moisture and elevated instability will bring an enhanced risk of
heavy rains and flash flooding. In addition 20 to 30 kt mid level
northwest winds aloft will be collocated with 10 to 20 kt low
level southeast winds much of the weekend supporting 30 to 40 kt
deep layer shear. This will contribute to updraft enhancement and
even rotation and support large hail formation. Finally DCAPE's
will remain above 1000 J/kg so several storms may produce damaging
downbursts.

Longer range guidance suggests continued moist south to southeast
low level winds will sustain threat of deep convection Monday and
Tuesday. However beginning Wednesday upper ridge becomes aligned
on an east west axis south of the border causing westerly winds
aloft across the CWA. Associated downslope warming will
subsequently result in surface trough becoming located along the
front range east of the CWA. This pattern will generate a low and
mid level westerly wind with advection of warmer drier air. Thus
will outlook very warm temperatures with decreasing storm coverage
Wednesday through Friday.

&&

.AVIATION...Valid 24/00Z-25/00Z...
Backdoor cold front to push west into the CWA around 03z with NE
winds 15G25 KTS (G40+ KTS west slopes passes until 18Z).  SKY/WX:
SCT-BKN 050-080 SCT-BKN 100-150 AND SCT-BKN 200-250. AFT 09Z
increasling risk of scattered rain showers and thunderstorms with
local MVFR AND IFR BKN030-050 3SM +TSRAGS gust 40+ KTS.

&&

.FIRE WEATHER...
High pressure aloft will remain over Arizona and New Mexico this
weekend. Daytime max temperatures will again be near record levels
today. Isolated storms are possible during the PM hours today mostly
over the area mountains. A backdoor cool front from will start to
push in from the east beginning late Friday will bring cooler air
and a moisture increase to the region this evening into Saturday.
Temperatures will drop some 10 to 15 degrees back to normal for the
weekend and all of next week as east winds and increased moisture
bring substantial storm chances to the region for the weekend well
into next week. Lowland min RH values will run from 7% to 12% (20-
30% Sacramento mountains) Friday then double on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 76  94  73  93 /   0  20  60  30
Sierra Blanca           72  90  68  89 /  10  20  20  30
Las Cruces              74  94  69  91 /   0  30  60  30
Alamogordo              70  90  67  90 /  10  30  50  40
Cloudcroft              54  68  51  68 /  20  50  50  70
Truth or Consequences   73  94  69  90 /  10  40  50  60
Silver City             69  93  65  87 /  10  50  60  60
Deming                  72  96  69  93 /   0  20  60  30
Lordsburg               73 101  71  94 /   0  20  50  30
West El Paso Metro      76  94  73  92 /   0  20  60  30
Dell City               69  91  66  91 /  20  20  40  40
Fort Hancock            74  94  71  94 /  10  20  30  30
Loma Linda              72  88  67  87 /  10  30  60  40
Fabens                  75  94  72  93 /   0  20  60  30
Santa Teresa            76  94  70  93 /   0  20  60  30
White Sands HQ          75  92  72  91 /   0  30  60  30
Jornada Range           70  92  66  91 /   0  30  60  30
Hatch                   72  95  68  93 /   0  30  60  30
Columbus                75  98  72  95 /   0  20  60  30
Orogrande               74  92  70  91 /   0  30  60  30
Mayhill                 57  75  55  75 /  20  50  50  70
Mescalero               57  77  55  76 /  20  50  50  70
Timberon                58  76  54  75 /  20  50  50  60
Winston                 60  88  59  84 /  20  60  50  70
Hillsboro               68  91  63  88 /  20  60  60  60
Spaceport               70  93  64  91 /  10  30  60  30
Lake Roberts            58  91  57  86 /  20  60  60  60
Hurley                  68  94  65  88 /   0  40  60  50
Cliff                   68 100  64  94 /   0  40  50  50
Mule Creek              71  98  67  92 /   0  20  40  50
Faywood                 68  91  64  88 /  10  40  60  40
Animas                  74 102  71  96 /   0  20  40  30
Hachita                 72 100  70  95 /   0  20  50  30
Antelope Wells          73 100  71  95 /   0  20  40  40
Cloverdale              72  98  70  92 /   0  30  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 6 PM MDT this evening for NMZ404>407-409>413-
     417.

     Wind Advisory from 8 PM this evening to 6 AM MDT Saturday for
     NMZ413.

TX...Heat Advisory until 6 PM MDT this evening for TXZ418>424.

     Wind Advisory from 8 PM this evening to 6 AM MDT Saturday for
     TXZ418-419.

&&

05 Rogash/20 Novlan
Hazardous weather outlook, Jun 23, 9:40 AM MDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
940 AM MDT Fri Jun 23 2017

NMZ401>417-TXZ418>424-241730-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
940 AM MDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures continue with lowland readings around 105 to 110
degrees this afternoon. Thus there will be health concerns due to
heat.

Only a slight chance for thunderstorms mainly around mountain areas
with several storms producing wind gusts to 60 mph.

A cold front will be moving through the region tonight resulting in
areas of wind gusts around 40 to 50 mph...especially along western
facing slopes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moist unstable air will flow into the region Saturday through
Tuesday. As a result thunderstorm activity will become more
widespread across southern New Mexico and west Texas during this
time.

Locally heavy rains expected with a few areas receiving over 2
inches of rainfall. Thus flash flooding may occur especially around
low water crossings, poor drainage areas and along arroyos and
small streams.

In addition several storms may produce large hail and damaging winds
gusts to 60 mph.

Thunderstorms will diminish Wednesday and Thursday as drier air
flows back into the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.

Rogash

In the hours before

Special weather statement, Jun 23, 3:51 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
351 PM MDT FRI JUN 23 2017

NMZ415-416-232215-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
351 PM MDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 415 PM
MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill, or 12 miles east of Cloudcroft, moving southeast at 20 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sixteen Springs, Weed and Mayhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3288 10566 3303 10554 3295 10535 3267 10535
TIME...MOT...LOC 2151Z 301DEG 16KT 3292 10553

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:57 AM MDTWind AdvisoryEPZDoña Ana19 hr
Jun 23, 3:51 PM MDTSpecial Weather StatementEPZOtero24 min
Jun 23, 5:09 PM MDTSpecial Weather StatementEPZ51 min
Jun 23, 5:30 PM MDTSevere Thunderstorm WarningEPZOtero30 min
Jun 23, 5:43 PM MDTAreal Flood AdvisoryEPZOtero62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.